Illinois, 2025

Flooding in Illinois, May 1 to 11, 2025

May 1 to 11, 2025 · NWS PAH · 2 events in 1 county or zone

Long-lingering flooding from the major flood event in April resulted in minor flooding at Carmi to start May. River levels briefly dropped below flood stage May 3rd; however, heavy rainfall the night of May 3rd into early morning the 4th pushed water levels back into minor flood for another week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Long-lingering flooding from the major flood event in April resulted in minor flooding at Carmi to start May. River levels briefly dropped below flood stage May 3rd; however, heavy rainfall the night of May 3rd into early morning the 4th pushed water levels back into minor flood for another week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 5:03 PM CST, 6 hours 57 minutes earlier. Its key messages:

  • Slight risk of severe storms this afternoon over portions of southern Illinois and southwest Indiana. Another risk of severe weather for Thursday.
  • Cooler temperatures Saturday and Sunday with moderating temperatures next week.
Area forecast discussion, Apr 30, 5:03 PM CST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
603 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- Slight risk of severe storms this afternoon over portions of
  southern Illinois and southwest Indiana. Another risk of
  severe weather for Thursday.

- Cooler temperatures Saturday and Sunday with moderating
  temperatures next week.

&&

.DISCUSSION...
Issued at 202 PM CDT Wed Apr 30 2025

A front is lifting north this afternoon. Visible imagery shows
a cu field has developed over the past 1-2 hours. Surface
dewpoints are in the mid to upper 60's while temperatures warm
into the upper 70's to lower 80's. Modest lapse rates aloft atop
a warming boundary layer is producing an increasingly unstable
airmass. The expectation is that isolated to scattered showers
and thunderstorms will develop this afternoon into early evening
hours near the boundary. At least modest mid level flow aloft
is resulting in 30-40 kts of effective bulk shear which would be
sufficient for organized updrafts. The main hazards this
afternoon are expected to be large hail and damaging winds.
Sufficient low level shear would be in place for a tornado
threat as well especially later this afternoon when low level
flow ramps up. Main focus areas for severe storms this afternoon
are in portions of southern Illinois and southwest Indiana.

A shortwave makes its passage through the region on Thursday.
Plenty of low level moisture will still be in place as this wave
moves through supporting scattered showers and storms. The
current thinking is that there should be enough instability
along with sufficient shear for isolated to scattered strong to
severe storms. Lingering PoPs remain going into Friday as
another upper disturbance and associated height falls overspread
the region. Uncertainty in the ridge/low position over the
weekend leads to a low confidence forecast for this period. The
NBM now has chance PoPs for much of the period. Highs Saturday
and Sunday will only top out in the lower 70's. Moderating
temperatures are expected next week as highs rise back into the
upper 70's to lower 80's.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 604 PM CDT Wed Apr 30 2025

There will still be some risk of convection over the next few
hours invof MVN and northwest of CGI. A better chance picks up
by 04-05z through 08-09z or so. MVFR cigs will likely develop
during the overnight with the shower threat and slight wind
shift to the west southwest. VFR conditions should then emerge
during the day Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...JGG
Hazardous weather outlook, Apr 30, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CDT Wed Apr 30 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CDT Wed Apr 30 2025 /348 PM EDT Wed Apr 30 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon and tonight,
with primary hazards being large hail and damaging winds although
a tornado or two is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A slight risk of severe storms exists Thursday until a cold front
completes its passage. Damaging winds is the primary severe
hazard but hail and isolated tornadoes cannot be ruled out.
Locally heavy rain and lightning will also be potential storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon across southern
Illinois and southwest Indiana for the anticipation of severe
weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, White

When
May 1, 12:00 AM CST to May 3, 5:00 AM CST
Where
White County, 1.07 mi WNW of Carmi Muni Arpt to 0.86 mi E of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.105, -88.168

Minor flooding on the Little Wabash River continued into May following the major flood crest on April 11th. River levels dropped just below flood stage on the 3rd. Flood impacts in early May near Carmi were limited to flooding of low-lying areas and a few county roads.

Flood, White

When
May 4, 5:15 AM CST to May 11, 1:45 PM CST
Where
White County, 1.07 mi WNW of Carmi Muni Arpt to 0.86 mi E of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.105, -88.168

River levels returned to minor flood at Carmi on the 4th, cresting on the 5th less than a foot above flood stage, with minor flooding lingering until the 11th. Impacts were limited to low-lying areas including a few county roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267091, 1267092.